Kansas, 2006Hail and Damaging Winds in Kansas, May 8, 2006
May 8, 2006 · NWS TOP · 4 events in 4 counties and zones
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:03 PM CST, 7 hours 57 minutes earlier.
Area forecast discussion, May 8, 2:03 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT MON MAY 8 2006
.DISCUSSION...
LATEST WATER VAPOR LOOP SHOWS SUBTLE H5 TROUGH MOVING ACROSS EASTERN
COLORADO WITH A STRONGER WAVE MOVING INTO WYOMING AT 19Z. LATEST
SURFACE ANALYSIS HAD 60 DEW POINTS COVERING MOST OF CENTRAL AND
EASTERN KANSAS. FRONTAL BOUNDARY WAS FROM NORTH CENTRAL NEBRASKA
INTO NORTHEAST COLORADO. MESOANALYSIS SHOWED CAPES ACROSS CENTRAL
AND EASTERN KANSAS AROUND 1500 TO 2000 J/KG WITH CINH VALUES OF 25
TO 150 ACROSS THE AREA AT 19Z.
EXPECT THUNDERSTORMS TO DEVELOP ALONG THE BOUNDARY IN NEBRASKA AND
WESTERN KANSAS LATER THIS AFTERNOON. LATEST RUC FORECASTS A LINE OF
THUNDERSTORMS TO DEVELOP ALONG THE FRONT THEN MOVE SOUTHEAST INTO
NORTH CENTRAL KANSAS LATER THIS EVENING. THUNDERSTORMS COMPLEX THEN
WILL MOVE SOUTHEAST ACROSS THE CWA OVERNIGHT WITH SOME LOCALLY HEAVY
RAINFALL POSSIBLE ESPECIALLY FROM HIAWATHA THROUGH COUNCIL GROVE
SOUTHEAST IN AREA OF HIGHEST PRECIPITABLE WATER AND THETA-E AXIS.
THE FRONTAL BOUNDARY WILL SLIDE SOUTHEAST TONIGHT INTO THE NORTHWEST
CWA. WITH FRONTAL BAND OF THUNDERSTORMS SHOULD BLOW THROUGH AN
OUTFLOW THROUGH THE CWA AND SHIFT THE WINDS TO THE NORTH BY 12Z.
SURFACE FRONT TO SET UP ACROSS SOUTHERN KANSAS ON TUESDAY OR COULD
EVEN BE STALLED ACROSS EAST CENTRAL KANSAS. ANOTHER H5 TROUGH TO
MOVE INTO WESTERN KANSAS DURING THE LATE AFTERNOON HOURS WITH MODELS
SUGGESTING ANOTHER WAVE WILL DROP OUT OF NEBRASKA INTO NORTH CENTRAL
KANSAS. WILL LOWER POPS IN THE MORNING IN THE NORTHWEST THEN GO WITH
POPS ACROSS THE CWA IN THE AFTERNOON.
MADE ADJUSTMENTS TO TEMPERATURES TOMORROW IN THE NORTHERN CWA AND
WENT A LITTLE WARMER IN THE MID 70S WITH THICKER CLOUDS TO THE
SOUTH.
TUESDAY NIGHT AND WEDNESDAY...LOW AMPLITUDE H5 TROUGH ACROSS THE
CENTRAL PLAINS WILL BECOME MORE AMPLIFIED AS LOW PRESSURE DIGS IN
ACROSS THE UPPER PLAINS/WESTERN GREAT LAKES REGION. AT THE
SURFACE...BOUNDARY CONTINUES TO SINK SOUTH...LATEST GFS COMING MORE
IN LINE WITH YESTERDAYS NAM IN KEEPING THE BEST PRECIP CHANCES
SOUTH OF TOP CWA. THEREFORE HAVE DECREASED POPS THROUGHOUT THE
CWA...BEST CHANCES REMAINING IN THE SOUTHEAST CWA. MODELS DO HINT AT
SOME POST FRONTAL PRECIP INTO WEDNESDAY IN ASSOCIATION WITH UPPER
LEVEL ENERGY SO DID NOT GO DRY UNTIL WEDNESDAY EVENING. WITH HIGH
PRESSURE BUILDING IN AT THE SURFACE...DONT BELIEVE THIS WILL AMOUNT
TO TOO MUCH. LOOKS LIKE WEDNESDAY WILL STAY CLOUDY FOR THE MOST
PART...AND WITH SOME CAA...HIGH TEMPS SHOULD ONLY TOP OUT IN THE
UPPER 60S.
THURSDAY AND FRIDAY...H5 LOW PRESSURE DEEPENS AND STALLS IN THE
GREAT LAKES REGION. SURFACE HIGH PRESSURE SHOULD KEEP THIS PERIOD
DRY AND A LITTLE COOLER WITH UPPER 60S TO AROUND 70 FOR HIGHS AND
MID 40S FOR LOWS.
SATURDAY THROUGH MONDAY...NORTHWEST FLOW ALOFT CONTINUES FOR THIS
PERIOD. HIGH PRESSURE MOVES OFF TO THE EAST WHILE LEE SIDE
CYCLOGENESIS TAKES PLACE. SOUTHERLY WINDS WILL BRING MOISTURE RETURN
ALONG WITH A WARMING TREND. THOUGH MODELS HINT THAT PRECIP COULD
RETURN TO THE AREA THIS PERIOD...STILL NOT CONFIDENT IN ADDING IT TO
THE FORECAST AT THIS TIME...STILL TOO MANY SOLUTION VARIABLES.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 8, 7:06 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT MON MAY 8 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-100115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
806 PM CDT MON MAY 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS OVER NORTH CENTRAL KANSAS THIS EVENING WILL SPREAD
EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT.
SOME OF THE STORMS MAY BE SEVERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN HAZARD OVERNIGHT. HOWEVER, AN ISOLATED TORNADO
CAN NOT BE RULED OUT OVER NORTH CENTRAL KANSAS THROUGH LATE THIS
EVENING.
THE STORMS WILL ALSO CONTAIN VERY HEAVY RAIN THAT MAY PRODUCE
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS REDEVELOPING ALONG A COLD
FRONT DURING THE DAY TUESDAY...MAINLY TO THE SOUTH OF INTERSTATE
70. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TODAY OR TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
Thunderstorm Wind, Riley
- When
- May 8, 10:00 PM CST
- Where
- Riley County, Manhattan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.183, -96.583
A bow echo moved through Riley County around 11PM CST and caused sporadic damage in the Manhattan area. The most severe damage was reported along K18 Highway where one building was destroyed and 2 others sustained structural damage. Debris was scattered more than 100 feet into a nearby field. A telephone pole was uprooted at the same location. Elsewhere there were reports of a pole barn and gazebo being destroyed. Damage amounts estimated.
Hail, Osage
- When
- May 8, 10:45 PM CST
- Where
- Osage County, 5 mi NW of Burlingame
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.800, -95.900
Thunderstorm Wind, Shawnee
- When
- May 8, 10:55 PM CST
- Where
- Shawnee County, 4 mi S of Topeka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -95.683
35 foot motor home was blown on its side.
Hail, Douglas
- When
- May 8, 11:18 PM CST
- Where
- Douglas County, 5 mi SW of Lecompton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -95.467
Reported in the town of Stull.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Florida, May 8 to 9, 2006$7.5 million · 70 kt wind · 2 events
- Flood and Hail in Kansas, May 8, 2006$915,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Iowa, May 8, 2006$223,000 · 1.75 in hail · 32 events
- Hail and Damaging Wind in Mississippi, May 8, 2006$150,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Mississippi, May 8, 2006$115,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Mississippi, May 8, 2006$100,000 · 2.5 in hail · 5 events
- Lightning Strike in Wyoming, May 8, 2006$65,000 · 1 event
- Hail in Kansas, May 8 to 9, 20061.75 in hail · 36 events
- Hail in Mississippi, May 8, 2006$50,000 · 1.75 in hail · 2 events
- Hail in Mississippi, May 8, 2006$50,000 · 1.75 in hail · 2 events
- Flash Flooding and Flood in Kansas, May 8 to 9, 20061 in hail · 27 events
- Tornado in Louisiana, May 8, 2006$10,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508016, 5508017, 5508018, 5508019.